MAUDE Adverse Event Report: INTEGRA - PRINCETON INTEGRA EXTERNAL CSF DRAINAGE REPLACEMENT BAGS (; N/A

INTEGRA - PRINCETON INTEGRA EXTERNAL CSF DRAINAGE REPLACEMENT BAGS (; N/A
Catalog Number INS8700
Medical Device Problem Codes Use of Device Problem (1670); Improper Flow or Infusion (2954)
Health Effect - Clinical Codes Headache (1880); Pneumocephalus (4587)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
This is 4 of 4 reports linked to mfg report numbers: 3013886523-2025-00191, 3013886523-2025-00192, 2648988-2025-00028.This issue occurred in the icu & neuro departments of the facility regarding the function of the devices: 821730c (eds3 drainage system); ins8700 (integra external csf drainage replacement bags): date of event: beginning june 9th 2025 (during several weeks).Facility reported: increased flow rate when the valve is opened to empty the chamber.Air rising in the catheter, hyper-drainage, slow emptying, air appearing in the patient's ventricle (visible on ct scan), immediate action(s) taken: change of equipment, discontinue use.Additional information subsequently received as follows: how many times has this malfunction been observed? answer: about fifty bag malfunctions and air rising due to slow emptying.On what dates? answer: for a year or more, because at the beginning they noticed very slow emptying (several minutes to empty a bag so some nurses went to see other patients while waiting (but be careful: risk of forgetting) or others use a syringe to speed up emptying in accordance with the rules of asepsis (but risk of aggravating hyper-drainage, and forgetting a syringe), but did not think it was a problem with the md but rather a handling problem, but after several internal observations, they finally reported it to their head of department at the end of june 2025.For each malfunction, what are the batch numbers of the 821730c and ins8700 devices used? answer: i cannot answer this question, because the batches used were unfortunately not kept.For each malfunction, what symptoms did the patient experience that indicated an over-drainage problem? answer: headaches, air in the ventricles (like the ct scan photos i sent you at the beginning of july).For each malfunction, how is the patient doing following the system change? answer: there is no objective feedback because the care team often decides to either remove the evd, switch to another shunt system, or transfer the patient to another hospital for continuity of care.For each malfunction, is the patient elderly, an adult, or a child? answer: adult how many devices are available to be returned for investigation? answer: 0 unfortunately.Could you please clarify the box that states "increased flow rate when opening the valve to empty the chamber: answer: the dropper speeds up (more drops dripping).Air rising in the catheter: answer: air rises in the tubing and pushes the fluid not towards the chamber but back into the brain.Hyper-drainage: answer: excessive elimination of csf.Slow emptying: answer: drainage sometimes blocked, or flowing over several minutes.Appearance of air in the patient's ventricle (visible on ct scan)"? does the burette empty slowly into the drainage bag; and (at the same time) the csf flow from the patient's line to the burette is increased? answer: yes, but it is difficult to quantify.What is the procedure when using syringes to accelerate emptying? answer: a procedure doesn't exist; it's performed according to aseptic rules, but it's actually a hack.Was the malfunction observed after the patient was transported? could the device have been placed horizontally at any time, thus wetting the hydrophobic membrane located above the drip area? answer: no, observed even before, according to the nurses.They know that before placing it horizontally, the chamber must be emptied so that the hydrophobic membrane is intact.Unfortunately, even when intact, there was a negative pressure problem that drained at the same time as the emptying.
 
Additional Manufacturer Narrative
Updated fields: d9, g3, g6, h2, h3, h6, h11.The integra external csf drainage replacement bags (ins8700) was not returned for evaluation; therefore, failure analysis of the actual device is not possible.Device history record (dhr) review could not be performed either because the product lot number was not provided.However, based on the reported event and integra¿s proprietary knowledge of the device, our findings are as follows: it is to be noted that the ins8700 bag design is different because it is designed to be used on a different eds system (e.G., accudrain and hermetic plus evd system).This would explain the reported suspension problem since the pvc buttons (used to support the drainage bag) on the ins8700 are located at a different position than those on the 821732c.Therefore, the bag was suspended only by the luer-lock connection between the drip chamber (burette) stopcock and drainage bag which could cause risk of falling tearing and instability as reported.Besides the suspension problem the customer reported ¿hyperdrainage¿.By hyperdrainage, it is understood that the csf flow rate was increased.It is stated that the draining (of the drip chamber) was slow.There is no relation between the slow emptying of the drip chamber with the hyperdrainage (increased drainage).However, it is mentioned that because of the slow emptying of the drip chamber into drainage bag, some nurses used syringes to speed up the emptying process.It is not explained the method used, but it seems that a syringe was attached to the drip chamber stopcock which, by manipulating the stopcock plug lever, could be flushed inside the drainage bag quickly.This would be similar to when sampling from the needle-free sampling injection site; however, as per eds3 ifu, the syringe plunger should be pulled gently, not rapidly or abruptly.If the extraction of csf from the chamber was higher than the ingress of air through the chamber¿s microbial retentive atmospheric vent (hydrophobic membrane located above the drip chamber), this could create a vacuum inside of the drip chamber.This could explain the referred hyperdrainage and once the pressure equilibrated (or if the drip chamber was pressurized with the syringe) it could also cause a backflow allowing air into the patient¿s ventricles.The slow rate emptying of the drip chamber into the drainage bag does not affect the csf drainage rate because the drainage rate is controlled by the drip chamber¿s height relative to the patient.Therefore, the most probable cause of the reported hyperdrainage was caused by the intervention of some of the nurses trying a faster way to empty the drip chamber into the drainage bags.Additionally, ins8700 drainage bags are of a different design to those used in the codman eds3 csf externa drainage system.As explained by the customer, these were used due to a shortage of the 821732c drainage bags.Codman eds ifu lists 821732c drainage bags as ¿components available separately for use¿ with the product.Therefore, it can be considered as an off-label use of the ins8700 drainage bag.In addition, there have been no other complaints related to the reported condition that would suggest a quality issue with the ins8700 drainage bags.At present, we consider this complaint to be closed.
 
Additional Manufacturer Narrative
Updated fields: d9, g3, g6, h2, h3 corrected field: h6 (type of investigation and medical device problem 1), h11 (mfg narrative).The integra external csf drainage replacement bags (ins8700) was not returned for evaluation; therefore, failure analysis of the actual device is not possible.However, an assessment was performed as follows: device history record (dhr) review - no lot number was reported by the customer; however, traceability of shipped product ins8700 to the customer was provided.Therefore, the dhr for each of the lots was reviewed and no anomaly was found that could be related to the reported condition.In addition, the incoming inspection records of the drainage bag lot used were reviewed, and no anomaly was identified that could be related to the reported condition.The finished good lots and drainage bag lots met all in-process inspections and testing requirements as specified in the shop order and related procedures.Failure analysis - notwithstanding the lack of product return, based on the reported event and integra¿s proprietary knowledge of the device, our findings are as follows: it is to be noted that the ins8700 bag design is different because it is designed to be used on a different eds system (e.G., accudrain and hermetic plus evd system).This would explain the reported suspension problem since the pvc buttons (used to support the drainage bag) on the ins8700 are located at a different position than those on the 821732c.Therefore, the bag was suspended only by the luer-lock connection between the drip chamber (burette) stopcock and drainage bag which could cause risk of falling tearing and instability as reported.Besides the suspension problem the customer reported ¿hyperdrainage¿.By hyperdrainage, it is understood that the csf flow rate was increased.It is stated that the draining (of the drip chamber) was slow.There is no relation between the slow emptying of the drip chamber with the hyperdrainage (increased drainage).However, it is mentioned that because of the slow emptying of the drip chamber into drainage bag, some nurses used syringes to speed up the emptying process.It is not explained the method used, but it seems that a syringe was attached to the drip chamber stopcock which, by manipulating the stopcock plug lever, could be flushed inside the drainage bag quickly.This would be similar to when sampling from the needle-free sampling injection site; however, as per eds3 ifu, the syringe plunger should be pulled gently, not rapidly or abruptly.If the extraction of csf from the chamber was higher than the ingress of air through the chamber¿s microbial retentive atmospheric vent (hydrophobic membrane located above the drip chamber), this could create a vacuum inside of the drip chamber.This could explain the referred hyperdrainage and once the pressure equilibrated (or if the drip chamber was pressurized with the syringe), it could also cause a backflow allowing air into the patient¿s ventricles.Root cause - the slow rate emptying of the drip chamber into the drainage bag does not affect the csf drainage rate because the drainage rate is controlled by the drip chamber¿s height relative to the patient.Therefore, the most probable cause of the reported hyperdrainage was caused by the intervention of some of the nurses trying a faster way to empty the drip chamber into the drainage bags.Additionally, ins8700 drainage bags are of a different design to those used in the codman eds3 csf externa drainage system.As explained by the customer, these were used due to a shortage of the 821732c drainage bags.Codman eds ifu lists 821732c drainage bags as ¿components available separately for use¿ with the product.Therefore, it can be considered as an off-label use of the ins8700 drainage bag.In addition, there have been no other complaints related to the reported condition that would suggest a quality issue with the ins8700 drainage bags.At present, we consider this complaint to be closed.
 
Event or Problem Description
N/a.

Brand Name
INTEGRA EXTERNAL CSF DRAINAGE REPLACEMENT BAGS (
Common Device Name
N/A
Manufacturer (Section D)
INTEGRA - PRINCETON
1100 campus road
1100 campus road
princeton NJ 08540
Manufacturer (Section G)
INTEGRA - PRINCETON
1100 campus road
none
princeton NJ 08540
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 08540
6099362319
MDR Report Key22620870
Report Number2648988-2025-00029
Device Sequence Number18375883
Product Code JXG
UDI-Device Identifier10381780071013
UDI-Public10381780071013
Combination Product (Y/N)N
PMA/510(K) Number
K030289
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberINS8700
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/04/2025
Supplement Date Received by Manufacturer08/26/2025
09/19/2025
Initial Report FDA Received Date07/25/2025
Supplement Report FDA Received Date09/16/2025
10/15/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
821730C (EDS3 DRAINAGE SYSTEM).
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown